Kansas, 2013

Hail in Kansas, April 7, 2013

April 7, 2013 · NWS ICT · 25 events in 8 counties and zones

A cluster of showers and thunderstorms over Central and Southeast Kansas led to severe thunderstorms. This strong warm advection pattern led to supercells to develop, which produced large hail as big as golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of showers and thunderstorms over Central and Southeast Kansas led to severe thunderstorms. This strong warm advection pattern led to supercells to develop, which produced large hail as big as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 7, 11:56 AM CST, 56 minutes earlier.

Area forecast discussion, Apr 7, 11:56 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1256 PM CDT SUN APR 7 2013

.UPDATE...
ISSUED AT 1155 AM  CDT SUN APR 7 2013

CLOUDS BEGINING TO MIX OUT...CAUSING TEMPERATURES TO RISE
RAPIDLY ACROSS CENTRAL KANSAS...THUS HAVE INCREASED HOURLY
AND MAX TEMPERATURES UPWARD. DECREASING CLOUD COVER AND
INCREASING MOISTURE TRANSPORT ARE LEADING TO INCREASING
INSTABILITY.  FOCUSING MECHANISM FOR AFTERNOON CONVECTION
SOMEWHAT MURKY...WITH POSSIBLE BOUNDARY LEFT FROM MORNING
SHOWERS GENERALLY FROM GBD TO SLN. LACK OF DISCERNABLE
BOUNDARY ELSEWHERE...THUS ANY CONVECTION THAT FORMS WILL
BE DRIVEN BY LOCALIZED ENHANCEMENT TO WAA AND MOIST ADVECTION.

SF

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 300 AM CDT SUN APR 7 2013

CURRENT SATELLITE WATER VAPOR IMAGERY SHOWS UPPER WAVE OVER NORTHERN
NEVADA/SOUTHERN IDAHO RACING EASTWARD VIA ZONAL UPPER FLOW REGIME.
THE ENVIRONMENT LOOKS CAPPED FOR SURFACE BASED ACTIVITY AND NOT
SEEING ANY REAL GOOD LOW LEVEL CONVERGENCE...HOWEVER WARM AIR
ADVECTION IN THE MID-LEVELS AHEAD OF APPROACHING PV WAVE SHOULD
SPARK OFF SCATTERED ELEVATED SHOWERS/STORMS TODAY. ELEVATED
INSTABILITY/SHEAR COMBO SUGGESTS A FEW STRONG STORMS TO POSSIBLY
MARGINALLY SEVERE FOR THIS AFTERNOON/EVENING WITH HAIL BEING THE
MAIN HAZARD. THIS ACTIVITY WILL MOVE NORTHEAST TONIGHT WITH A LULL
IN THE ACTIVITY FOR MONDAY...AS SHORT WAVE RIDGING COMMENCES
ALOFT. STILL THINK MODELS MIGHT BE A LITTLE OVER ZEALOUS ON
QUALITY OF MOISTURE RETURN FOR MONDAY. GIVEN NO REAL LOW-LEVEL
FOCUS AND STRONG CAPPING OVER THE REGION ON MONDAY WOULD EXPECT
ANY AFTERNOON ACTIVITY TO DEVELOP OVER NORTHWEST KANSAS IN THE
UPSLOPE REGIME. THE BETTER CHANCES OF THUNDERSTORMS FOR LATE
MONDAY AFTERNOON/NIGHT WILL BE OVER CENTRAL KANSAS AND POINTS
NORTH...AS LIFT AND MOISTURE TRANSPORT IS FAVORED NEAR WARM FRONT
BOUNDARY. SEVERE WEATHER LOOKS MORE LIKELY ON TUESDAY AS MAIN
UPPER WAVE MOVES TOWARDS THE CENTRAL PLAINS. THE MOST LIKELY MODE
OF THUNDERSTORMS STILL SEEMS TO BE A LINE OF STRONG TO SEVERE
THUNDERSTORMS MATERIALIZING TUESDAY AFTERNOON ALONG THE FRONT...AS
DEEP MERIDIONAL TROUGHING AND STRONG UPPER DYNAMICS FAVOR LINEAR
ACTIVITY.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 300 AM CDT SUN APR 7 2013

LINGERING PRECIPITATION FOR WEDNESDAY WITH POSSIBLE RAIN/SNOW
MIXTURE EARLY WEDNESDAY MORNING FOR CENTRAL KANSAS...FOLLOWED BY MUCH
COOLER TEMPERATURES FOR WEDNESDAY/THURSDAY AND WARMER WEATHER TO
RETURN FOR NEXT WEEKEND.

JAKUB

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1246 PM CDT SUN APR 7 2013

ISOLATED CONVECTION FORMING AT NOSE OF 35KT JET RIDING ALONG THE
295-300K SURFACE.  SOME CAPPING STILL IN PLACE...SO NOT EXPECTING
STORM TO BECOME TOO STRONG. SHORT TERM MODELS LACK CONSISTENCY IN
DEVELOPING CONVECTION THIS AFTERNOON DUE TO LACK OF LOW LEVEL
FOCUSING MECHANISM...SO DID NOT PUT ANY MORE THAN VCTS IN TAFS.

BETTER LOW LEVEL MOISTURE SHOULD BEGIN ADVECTING INTO AREA BY
LATE AFTERNOON...WITH MVFR CIGS ARRIVING AT KICT AND KHUT BY 21-22UTC.
KSLN...KHUT AND KCNU LIKELY WILL SEE MVFR CIGS BY 00UTC.  MODELS
ALL SUGGEST THAT CIGS WILL LOWER INTO IFR CATEGORY BY LATE EVENING.
STRONGER ISENTROPIC ASCENT DEVELOPS BY LATE EVENING...BUT AGAIN
WHERE CONVECTION WILL DEVELOP AND TIMING IS SOMEWHAT IN
QUESTION...SO INTRODUCED VCTS ONLY.

SF

&&

.FIRE WEATHER...
ISSUED AT 646 AM CDT SUN APR 7 2013

GRASSLAND FIRE DANGER INDEX MAY BRIEFLY GO INTO THE VERY HIGH
CATEGORY ON TUESDAY AFTERNOON OVER PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS. HOWEVER PRECIPITATION MAY LIMIT THIS THREAT.
WINDS MAY BE GUSTY AT TIMES. CONFIDENCE IN FORECAST IS NOT
PARTICULARLY HIGH DUE TO MODEL UNCERTAINTY. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  58  75  60 /  30  40  10  30
HUTCHINSON      74  56  75  59 /  40  30  10  40
NEWTON          74  56  74  59 /  40  40  10  40
ELDORADO        73  58  74  60 /  40  40  10  30
WINFIELD-KWLD   72  58  76  61 /  40  30  10  20
RUSSELL         75  53  74  55 /  40  30  40  60
GREAT BEND      75  55  75  56 /  40  30  30  50
SALINA          74  55  72  58 /  40  50  30  60
MCPHERSON       75  56  74  58 /  40  40  20  50
COFFEYVILLE     73  59  74  62 /  40  40  10  20
CHANUTE         75  58  72  60 /  40  60  10  20
IOLA            76  58  72  60 /  40  70  10  30
PARSONS-KPPF    73  59  73  61 /  40  40  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 7, 12:25 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
125 PM CDT SUN APR 7 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
125 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR THIS AFTERNOON
AND EVENING...MAINLY FOR LOCATIONS ALONG AND NORTH OF HIGHWAY 400.
THE MAIN HAZARD FROM THESE STORMS WILL BE QUARTER TO GOLF BALL SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE WEATHER CHANCES WILL CONTINUE ON MONDAY AND ESPECIALLY
TUESDAY...AS A STRONG WEATHER SYSTEM MOVES OUT INTO THE CENTRAL
PLAINS. LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY FOR LOCATIONS
EAST OF THE KANSAS TURNPIKE. SEVERE WEATHER IS NOT EXPECTED WITH
THIS ACTIVITY HOWEVER A FEW STRONG STORMS WITH SMALL HAIL WILL BE
POSSIBLE.

IN ADDITION...A STRONG COLD FRONT WILL MOVE SOUTH ACROSS THE AREA
LATE
TUESDAY AND EARLY WEDNESDAY...WITH RAIN POSSIBLY MIXING WITH SNOW
BRIEFLY ACROSS PORTIONS OF CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT
MAINLY DUE TO ONLY A FEW MARGINALLY SEVERE STORMS...HOWEVER
ACTIVATION MAY BE NEEDED AREA WIDE ON TUESDAY AFTERNOON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SF

In the hours before

Special weather statement, Apr 7, 11:53 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1253 PM CDT SUN APR 7 2013

KSZ083-092-071815-
SEDGWICK-SUMNER-
1253 PM CDT SUN APR 7 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK AND SUMNER COUNTIES...

AT 1247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...OR 19 MILES
NORTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3735 9781 3749 9781 3785 9763 3760 9716
      3729 9766
TIME...MOT...LOC 1752Z 232DEG 32KT 3743 9765

SMITH
Special weather statement, Apr 7, 12:35 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
135 PM CDT SUN APR 7 2013

KSZ069-083-071930-
BUTLER-SEDGWICK-
135 PM CDT SUN APR 7 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...

AT 134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MCCONNELL AIR FORCE BASE...OR 7 MILES
SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3806 9676 3755 9653 3748 9728 3766 9743
TIME...MOT...LOC 1835Z 238DEG 33KT 3762 9724

SMITH

The radar

The Wichita radar (KICT), 28 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

25 hail. Local standard time, as filed.

Hail, Butler

When
April 7, 12:52 PM CST
Where
Butler County, 2.76 mi N of Rose Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.610, -97.130

Hail, Butler

When
April 7, 1:02 PM CST
Where
Butler County, 2.82 mi WNW of Augusta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.030

Hail, Butler

When
April 7, 1:05 PM CST
Where
Butler County, 3.5 mi N of Rose Hill
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.620, -97.140

Hail, Butler

When
April 7, 1:09 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail, Butler

When
April 7, 1:10 PM CST
Where
Butler County, 1.29 mi ENE of Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -96.960

Hail, Butler

When
April 7, 1:20 PM CST
Where
Butler County, 2.03 mi W of Haverhill
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.679, -96.917

The Golf ball hail covered old Highway 54.

Hail, Greenwood

When
April 7, 2:30 PM CST
Where
Greenwood County, Climax
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.720, -96.220

Hail, Greenwood

When
April 7, 2:33 PM CST
Where
Greenwood County, Climax
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.720, -96.220

Hail, Greenwood

When
April 7, 2:42 PM CST
Where
Greenwood County, 4.26 mi N of Climax
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.781, -96.235

Pea to Quarter sized hail covered Kansas Highway 99.

Hail, Woodson

When
April 7, 3:09 PM CST
Where
Woodson County, Toronto
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.800, -95.950

Hail, Woodson

When
April 7, 3:45 PM CST
Where
Woodson County, 7.25 mi SSW of Piqua
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.820, -95.570

Hail, Allen

When
April 7, 3:56 PM CST
Where
Allen County, 0.88 mi SW of Humboldt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
37.810, -95.440

Hail, Barton

When
April 7, 5:38 PM CST
Where
Barton County, 4.84 mi N of Great Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.440, -98.770

Hail, Russell

When
April 7, 6:00 PM CST
Where
Russell County, 6.77 mi SSW of Waldo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.030, -98.850

Hail, Russell

When
April 7, 6:03 PM CST
Where
Russell County, 6.77 mi SSW of Waldo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.030, -98.850

Hail, Russell

When
April 7, 6:07 PM CST
Where
Russell County, 6.77 mi SSW of Waldo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.030, -98.850

Hail, Barton

When
April 7, 6:34 PM CST
Where
Barton County, 4.84 mi S of Hoisington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.450, -98.770

Hail, Barton

When
April 7, 6:47 PM CST
Where
Barton County, 1.76 mi ESE of Cheyenne Bottoms
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.440, -98.620

The half dollar sized hail covered the roadway.

Hail, Rice

When
April 7, 7:10 PM CST
Where
Rice County, 2.63 mi NE of Silica
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.380, -98.420

Hail, Rice

When
April 7, 7:15 PM CST
Where
Rice County, 0.69 mi S of Chase
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.340, -98.350

Hail, Rice

When
April 7, 7:21 PM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.350, -98.200

Hail, McPherson

When
April 7, 7:50 PM CST
Where
McPherson County, 6.93 mi S of Windom
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.280, -97.910

Hail, McPherson

When
April 7, 8:04 PM CST
Where
McPherson County, 1.09 mi W of Inman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.230, -97.790

Hail, McPherson

When
April 7, 8:05 PM CST
Where
McPherson County, Inman
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -97.770

Hail, McPherson

When
April 7, 8:09 PM CST
Where
McPherson County, Inman
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
38.230, -97.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439294, 439295, 439296, 439297, 439298, 439299, 439300, 439301, 439302, 439303, 439304, 439305, 445672, 445673, 445674, 445675, 445676, 445678, 445681, 445682, 445684, 445686, 445688, 445689, 445690.